Michigan, 2004Tornado and Damaging Winds in Michigan, August 27, 2004
August 27, 2004 · NWS GRR · 9 events in 8 counties and zones
8 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- $10,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 27, 2:34 AM EST, 35 minutes earlier.
Area forecast discussion, Aug 27, 2:34 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
334 AM EDT FRI AUG 27 2004
.SHORT TERM...
THIS WILL BE BRIEF AS SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT
MAIN CONCERN WITH THIS FORECAST PACKAGE REVOLVES AROUND MCS THIS
MORNING...AND THEN WITH PCPN CHCS ASSOCIATED WITH THE FRONTAL SYSTEM
THROUGH SAT NIGHT.
REGIONAL RADAR CURRENTLY SHOWS MCS MAKING ITS WAY EAST INTO EASTERN
WI EARLY THIS MORNING. THIS MCS WILL BE MOVING THROUGH DURING THE
NEXT FEW HOURS. THE HISTORY OF THESE STORMS INCLUDES A DECENT AMOUNT
OF WIND DAMAGE IN WI AND IA. THE MCS SHOULD PASS EAST OF THE CWFA BY
MID MORNING. BEHIND THE MCS...A FEW BREAKS IN THE CLOUDS SHOULD OPEN
UP TEMPORARILY. ANY BREAKS IN THE CLOUDS SHOULD QUICKLY FILL IN WITH
THE INSTABILITY PRESENT. THE COLD FRONT CURRENTLY TO OUR WEST WILL
SLOWLY MAKE ITS WAY DOWN INTO NRN LOWER MI BY LATE THIS AFTERNOON.
NO MAJOR FOCUSING MECHANISM LOOKS TO BE PRESENT ASIDE FROM THE
FRONT...BUT ANY WEAK VORT MAX COULD SPARK OF A FEW SHOWERS AND
STORMS. WILL GO WITH SCT SHOWERS AND STORMS IN THE AFTERNOON. HIGHS
TODAY SHOULD REACH NEAR 80 OVER THE NORTH AND LOW TO MID 80S SOUTH.
TEMPS WILL BE A LITTLE COOLER NEAR THE LAKESHORE DUE TO SW WINDS.
TONIGHT THE FRONT WILL CONTINUE TO SLOWLY DRIFT SOUTH INTO THE CWFA.
AGAIN...NO MAJOR FOCUSING MECHANISM IS PRESENT EARLY AND THE LLJ
REMAINS OUT OF THE AREA. WILL GO WITH SCT POPS EARLY. LATER ON
HOWEVER...THE NEXT WAVE TO OUR SW WILL BEGIN TO MOVE TOWARD THE
CWFA. WAA AHEAD OF THE NEXT WAVE WILL INCREASE THE CHCS FOR PCPN.
THIS WAVE WILL THEN MOVE RIGHT OVER THE CWFA DURING THE DAY ON SAT
AND GOOD RRQ FORCING VIA THE UPPER JET MOVES RIGHT OVERHEAD. PW/S
ARE EXPECTED TO REMAIN JUST UNDER 2 INCHES. HAVE BUMPED POPS UP TO
LIKELY. SEVERE WX WOULD BE POSSIBLE IF THE SE COUNTIES CAN GET INTO
THE WARM SECTOR. AREAS JUST NORTH OF THE WARM FRONT WILL HAVE TO BE
WATCHED ALSO.
BEHIND THE SYSTEM SAT NIGHT...THE MAIN UPPER TROUGH MOVES THROUGH.
ENOUGH MOISTURE REMAINS THAT A SHOWER WILL REMAIN POSSIBLE. THEN THE
SYSTEM PASSES FAR ENOUGH EAST FOR SUN AND SUN NIGHT. DRY AND COOLER
WEATHER SHOULD BE THEN BE EXPECTED.
&&
.LONG TERM...
MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT IN SHOWING
A WEAKENING COLD FRONT TO PUSH THROUGH ON MONDAY. ILL KEEP IT DRY
FOR MONDAY. THEN HIGH PRESSURE MOVES IN FOR THE REST OF THE
WEEK.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
NJJ MJS
Hazardous weather outlook, Aug 26, 11:30 AM EST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT THU AUG 26 2004
LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-271000-
ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI-
GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI-
KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI-
NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI-
INCLUDING THE CITIES OF...ALBION...ALLEGAN...ALMA...BALDWIN...
BATTLE CREEK...BELDING...BIG RAPIDS...CHARLOTTE...CLARE...EASTWOOD...
EATON RAPIDS...EVART...GRAND HAVEN...GRAND RAPIDS...GREENVILLE...
HART...HASLETT...HASTINGS...HOLLAND...IONIA...ITHACA...JACKSON...
KALAMAZOO...LANSING...LOWELL...LUDINGTON...MARSHALL...MASON...
MOUNT PLEASANT...MUSKEGON...NEWAYGO...PAW PAW...PLAINWELL...
PORTAGE...PORTLAND...SOUTH HAVEN...ST. JOHNS...STANTON...
VANDERCOOK LAKE...WESTWOOD AND WHITE CLOUD
1230 PM EDT THU AUG 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT.
THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHWEST LOWER
MICHIGAN IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WIND GUSTS
TO 70 MPH WILL BE THE MAIN THREAT. HEAVY RAIN WILL BE POSSIBLE WITH
EACH OF THESE STORMS. THE BEST CHANCE FOR SEVERE STORMS IS AFTER 7
PM TONIGHT. STORM MOVEMENT WILL BE NORTHEAST AT 35 MPH.
WAVES ON LAKE MICHIGAN WILL BUILD TO 3 TO 6 FEET TONIGHT RESULTING
IN HAZARDOUS CONDITIONS FOR SMALL CRAFT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. A FEW OF THE
THUNDERSTORMS COULD BE STRONG FRIDAY AFTERNOON AND EVENING AS A COLD
FRONT APPROACHES. ONCE AGAIN HEAVY RAIN AND WIND GUSTS TO 60 MPH WILL
BE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
93 MEADE
In the hours before
Special weather statement, Aug 27, 1:34 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
234 AM EDT FRI AUG 27 2004
MIZ037>040-043>046-050>052-056>059-064>066-071-072-271200-
ALLEGAN-BARRY-CLARE-CLINTON-EATON-GRATIOT-IONIA-ISABELLA-KALAMAZOO-
KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-
OTTAWA-VAN BUREN-
234 AM EDT FRI AUG 27 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON AND EATON
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSThunderstorm Wind, Mason
- When
- August 27, 3:09 AM EST
- Where
- Mason County, Ludington
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.950, -86.450
Law enforcement in Ludington reported that a couple of trees were blown down.
Thunderstorm Wind, Oceana
- When
- August 27, 3:45 AM EST
- Where
- Oceana County, Rothbury
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.500, -86.350
Several trees were blown down in Rothbury, as reported by law enforcement.
Thunderstorm Wind, Ottawa
- When
- August 27, 3:55 AM EST
- Where
- Ottawa County, Grand Haven
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.067, -86.233
Three trees were blown down in Grand Haven, reported by the public.
Thunderstorm Wind, Muskegon
- When
- August 27, 3:55 AM EST
- Where
- Muskegon County, Whitehall
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.400, -86.350
A tree was blown down onto a mobile home and numerous tree limbs and power lines were blown down in Whitehall.
Thunderstorm Wind, Newaygo
- When
- August 27, 4:15 AM EST
- Where
- Newaygo County, Hesperia
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.567, -86.033
Several trees and power lines were blown down between Fremont and Hesperia.
Thunderstorm Wind, Mecosta
- When
- August 27, 5:00 AM EST
- Where
- Mecosta County, Sylvester
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.533, -85.250
Several six inch diameter tree limbs were blown down on M-66.
Thunderstorm Wind, Montcalm
- When
- August 27, 5:00 AM EST
- Where
- Montcalm County, Six Lakes
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.417, -85.150
Trained spotters reported that numerous six inch diameter limbs were blown down on M-46.
Tornado, Isabella
- When
- August 27, 5:05 AM EST
- Where
- Isabella County, Sherman City
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.717, -85.067
A very brief F0 tornado touched down, and blew an occupied mobile home off it's blocks.
Thunderstorm Wind, Isabella
- When
- August 27, 5:15 AM EST
- Where
- Isabella County, Mt Pleasant
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.600, -84.767
A measured 60 m.p.h. wind gust was reported and several tree limbs and power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, August 27 to 28, 2004$250,000 · F2 · 23 events
- Lightning Strike in New York, August 27, 20041 death · 1 event
- Flash Flooding and Hail in Missouri, August 27 to 28, 2004$1.1 million · 52 kt wind · 30 events
- Flash Flooding and Hail in Kansas, August 27 to 28, 2004$2.0 million · 0.88 in hail · 15 events
- Flash Flood in Ohio, August 27 to 30, 2004$3.2 million · 1 event
- Hail and Damaging Wind in Oklahoma, August 27 to 28, 2004$250,000 · 1 in hail · 7 events
- Flooding in Ohio, August 27, 2004$250,000 · 2 events
- Hail and Lightning Strike in Iowa, August 27, 20041 injured · $68,000 · 1.75 in hail · 9 events
- Damaging Wind in Texas, August 27, 2004$100,000 · 70 kt wind · 1 event
- Flash Flooding in Missouri, August 27, 2004$68,000 · 2 events
- Hail and Damaging Winds in Ohio, August 27, 2004$49,000 · 50 kt wind · 6 events
- Damaging Wind in Ohio, August 27, 2004$25,000 · 78 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419533, 5419534, 5419535, 5419599, 5419600, 5419601, 5419602, 5419603, 5419604.